Coping with allergic reaction to Fentanyl Patches

  1. 0
    I am hoping a nurse who has experience with Fentanyl patches can help me.
    For 5 years I took methadone and morphine for pain. I felt doped all the time, and was chronically constipated. Four months ago I was switched to Fentanyl patches and it was wonderful, I no longer feel doped up, I have normal bowel function, and the level of pain relief is better then ever. My problem is after 2 months I stated having skin reactions, I believe I am allergic to the adhesive, and now I can not stand to go over 24 hours with a patch in the same location. My doctor has prescribed a new patch ever 48 hrs, but he does not know that I must now move the used patch to a new location after 24 hrs. I have large red welts all over wherever a patch has been, as it takes a week or two for the welts to completely fade. And they itch for days. Last month my Doctor prescribed Flonase (which is a nasal spray) and told me to spray my skin before I apply the patch and I am also taking Benadryl and Zyrtec tablets. But, the problem is growing worse, I am afraid of telling my doctor just how bad it is for fear he will take me off of these and put me back on Methadone or Morphine. Does anyone have any suggestions of anything I can do to keep using the patches?
  2. 7,324 Visits
    Find Similar Topics
  3. 4 Comments so far...

  4. 0
    see if the doc will order a dif brand, but you will have to tell (s)he why... good luck
  5. 0
    Hi Kushka,
    I have heard that the brand name Duragesic patches cause more allergic reactions than other brands. Perhaps you could switch?
    Also, are you moving the old patch to a new location or putting a brand new patch on after 24 hours? If you put a new one on you will be getting more medication and also you'll go through your prescription faster.
    I would def talk to your pain doc about it. perhaps an extended release pill would work better for you or maybe he's got something else you could try.
  6. 0
    My suggestion would be to try another manufacturer. Most likely you are allergic to the adhesive. The two manufactures that come to mind are either Sandoz or Mylan. If you are one of these, try the other one. Hope this helps.

  7. 0
    We really can't offer medical advice here. Perhaps you could ask your doctor to try another brand of steroid spray instead of the flonase?


Top